Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 185, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Aug 5, 2017, 6:01 PM EDT for Calhoun County, Lexington County, Richland County, South Carolina. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 5, 2017, 6:01 PM EDT (22:01 UTC)
- Expired
- Aug 5, 2017, 6:45 PM EDT
- In force
- 44 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Calhoun County, SC, Lexington County, SC, Richland County, SC
The radar
The Columbia radar (KCAE), 15 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 340 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 911 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 5:05 PM EDT, 56 minutes earlier.
Area forecast discussion, Aug 5, 5:05 PM EDT, 56 minutes before
Area Forecast Discussion National Weather Service Columbia SC 505 PM EDT Sat Aug 5 2017 .SYNOPSIS... Increasing atmospheric moisture, and a slowly approaching frontal boundary is expected to lead to above normal chances of showers and thunderstorms, with near or slightly below normal temperatures, through next week. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... Weak cold front has moved into the Midlands at 17z. Considerable low-level moisture remains across the area. Precipitable water 1.5 to 2 inches. At 850mb downslope flow may result in some drying of the layer this afternoon. Instability expected to be moderate. Lift appears weak although some weak surface convergence expected. High resolution models suggest some convective development in the north Midlands and Pee Dee this afternoon associated with frontal boundary. Raised pops slightly from previous forecast. So scattered thunderstorms diminishing in the evening with loss of heating. High temperatures near 90. Overnight lows in the low to mid 70s. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/... The weak front will return to the N/NE as a warm front ahead of another front approaching from the NW. W upper flow will become more SW Sun/Sun nt as short wave energy drops into the Ohio and Lower Miss Valley. This will provide an influx of enhanced Gulf moisture into our region Sun aftn/Sun nt, with Precipitable Water (PW) values projected to increase to around 2 inches, leading to increased POPs. The front appears will slowly approach or stall just to our north Monday, with PW values at or above 2 inches remaining across our FA. Models indicate higher POPs Monday across northern areas closer to the front. Upper disturbance progged to shift east across the boundary, with moderate instability progged and effective bulk shear values near 30 kt northern FA. SPC has northern FA in MRGL risk of severe Monday. Locally heavy rain could also be a threat with any training cells due to high PW. && .LONG TERM /TUESDAY THROUGH SATURDAY/... Models indicate the surface boundary to generally remain stalled just to our north, or fluctuate close to or into our northern FA, through the week as a series of surface waves develop and move east along it. Uncertainty exists on position of front and associated waves, but latest guidance indicating good chance to likely POPs through the period, with high PW values at or above 2 inches. Used a model blend on most elements. All in all, a cloudier and wetter than normal pattern anticipated, with near or slightly below normal temps. The main threat will be locally heavy rain. && .AVIATION /21Z SATURDAY THROUGH THURSDAY/... The cold front remains over the Midlands. Scattered to broken cumulus 3500 to 5000 feet has developed. Showers and thunderstorms are forming along the front near DNL and CAE, and could also impact AGS and CUB, with gusts to 30 kts possible. Convection should diminish after sunset with loss of heating and lack of strong lift. There is some potential for stratus and/or fog late tonight resulting in restrictions. MVFR developing after 09z and continuing into the morning. IFR possible but confidence too low at this time. EXTENDED AVIATION OUTLOOK...Widespread restrictions may occur associated with frontal systems in the region through the outlook period. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Aug 5, 3:32 AM EDT, 14 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 332 AM EDT Sat Aug 5 2017 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-060745- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 332 AM EDT Sat Aug 5 2017 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms could produce locally heavy rain at times throughout the forecast area through next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 5, 5:17 PM EDT, 44 minutes before
Special Weather Statement National Weather Service Columbia SC 517 PM EDT SAT AUG 5 2017 SCZ030-052200- Aiken- 517 PM EDT SAT AUG 5 2017 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL AIKEN COUNTY... At 516 PM EDT, a strong thunderstorm was located near Gloverville, or near Belvedere, moving east at 15 mph. Wind gusts of 30 to 40 mph are possible with this storm. Locations impacted include... Aiken, North Augusta, Belvedere, Clearwater, New Ellenton, Gloverville and Burnettown. LAT...LON 3355 8196 3366 8185 3362 8150 3336 8160 TIME...MOT...LOC 2116Z 283DEG 14KT 3359 8185 HC
Special weather statement, Aug 5, 5:56 PM EDT, 5 minutes before
Special Weather Statement National Weather Service Columbia SC 556 PM EDT SAT AUG 5 2017 SCZ027-028-037-052245- Lexington-Calhoun-Richland- 556 PM EDT SAT AUG 5 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CALHOUN...EAST CENTRAL LEXINGTON AND SOUTH CENTRAL RICHLAND COUNTIES... At 555 PM EDT, a strong thunderstorm was located over Pine Ridge, or near Cayce, moving east at 10 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Cayce, South Congaree, Pine Ridge and Gaston. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3385 8121 3395 8111 3393 8086 3372 8096 TIME...MOT...LOC 2155Z 281DEG 7KT 3388 8109 HC
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 8:05 PM EDT | Special Weather Statement | CAE | Lexington | 40 min |
| Aug 4, 8:37 PM EDT | Special Weather Statement | CAE | Clarendon | 38 min |
| Aug 4, 9:02 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Sumter | 28 min |
| Aug 5, 5:17 PM EDT | Special Weather Statement | CAE | Aiken | 43 min |
| Aug 5, 5:56 PM EDT | Special Weather Statement | CAE | Lexington | 49 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.